All addictive substances carry some risk of bodily harm when used in excess. The likelihood of experiencing an overdose usually depends on the potency and nature of the drug used. The more potent a substance is, the more likely it is to cause an overdose. If you or a loved one is struggling with a substance addiction, it is important to know the dangers of abuse, the symptoms of overdose, and what to do if someone has overdosed.
Dangers of MDMA Use
As a hallucinogenic stimulant, MDMA increases body temperature significantly. While under the influence of this substance, the user typically is unaware of this change, therefore risks of hyperthermia increase. As stated by the National Institute on Drug Abuse, even moderate doses of MDMA interfere with the body’s ability to regulate temperature, potentially leading to deadly consequences in warm environments. Treatment of hyperthermia requires prompt medical attention, as it can rapidly lead to muscle breakdown or an electrolyte imbalance, which can, in turn, produce kidney failure or fatal swelling of the brain.
Additionally, MDMA puts strain on the cardiovascular system by increasing heart rate and blood pressure considerably. Long-term use of ecstasy has been associated with a number of cardiovascular issues that include the development of an irregular heartbeat, high blood pressure, and increased potential to have a stroke or heart attack.
Can You Overdose on MDMA?
Yes, you can overdose on MDMA. Fatal overdoses from this drug are rare and usually occur when there are additional drugs in the system. Ingesting too much of the substance can cause serious, sometimes irreversible damage.
Symptoms of an MDMA Overdose
There are warning signs to look for if it is suspected that you or someone close is experiencing an MDMA overdose. The signs include:
- Rapid heart rate
- High body temperature
- Restlessness or irritability
- Excessive sweating
- Clenched jaw
- Chest pain
What To Do in The Event of an MDMA Overdose
If someone is experiencing an MDMA overdose, you must call 911 right away. While you wait for medical assistance, try to keep the individual comfortable and conscious. Apply a cool compress to reduce their body temperature. If the individual begins having a seizure, remove all objects within the immediate area to prevent injury.
Once on the scene, medical professionals may administer emergency medicine to help reverse overdose symptoms. The individual will then be taken to a nearby hospital for treatment and observation. In the event that a person survives an overdose, it is extremely important that they seek professional addiction treatment.
If an MDMA overdose occurs, it is likely that it will happen again if the abuse is left untreated.
Let Us Help
MDMA is a hallucinogenic stimulant that can be dangerous if taken in excess. If you or a loved one is struggling with MDMA addiction, we are here to help.
Addiction is a devastating disease and you do not have to fight it alone. The founders of Asheville Recovery Center, as well as many of our addiction therapists, have struggled with addiction and now enjoy life in recovery. They understand the struggles of addiction and how difficult it is to overcome on your own.
At Asheville Recovery Center, treatment specialists have developed a unique, hybrid model of treatment which combines a traditional 12-step program with holistic rehabilitation. A multitude of services, programs, and therapies are offered, including the Partial Hospitalization Program, Residential-style treatment, outpatient rehabilitation, and more.
If you feel that you or a loved one is struggling with substance abuse, our specialists are on standby and ready to help. Call (828) 518-6996 and speak with an addiction expert today so you can take the first step towards a rewarding life of sobriety.